Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 102, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 18, 2002, 7:37 PM EDT for Bamberg County, South Carolina. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2002, 7:37 PM EDT (23:37 UTC)
- Expired
- Aug 18, 2002, 8:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Bamberg County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 8:05 PM EDT | Thunderstorm Wind 50 E | Sycamore, SC | Several trees and large limbs were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 11.6 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 705 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
742
WUUS52 KCAE 182337
SVRCAE
SCC009-190000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
737 PM EDT SUN AUG 18 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 800 PM EDT.
* AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER OLAR..MOVING EAST AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
EHRHARDT.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.
LAT...LON 3323 8124 3305 8126 3296 8071 3320 8067
RCCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:58 PM EDT, 5 hours 39 minutes earlier.
Area forecast discussion, Aug 18, 1:58 PM EDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 158 PM EDT SUN AUG 18 2002 DISC: 17Z SURFACE ANALYSIS SHOWS WEAK HIGH PRESSURE ACROSS THE SOUTHEAST. WEAK TROUGH ACROSS THE EASTERN CAROLINAS. SATELLITE SHOWS CU DEVELOPING ACROSS THE AREA THIS AFTERNOON. ALREADY A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE SOUTHERN PORTION OF THE STATE AND ALSO TO OUR WEST ACROSS NORTHERN GEORGIA. BOTH AVN/ETA KEEP MAIN CENTER OF MID/UPPER RIDGE TO OUR WEST WITH STRONGER SHORTWAVES STAYING WELL TO OUR NORTH. BOTH AVN/ETA SHOW SHORTWAVE ENERGY TO OUR WEST THIS AFTERNOON...BUT AVN A BIT MORE AGGRESSIVE ON PUSHING THIS FEATURE EASTWARD. RADAR ALREADY SHOWING NICE AREA OF SHOWERS/THUNDERSTORMS ACROSS NE AL AND N GA. BOTH MODELS SHOW ENOUGH MOISTURE AND INSTABILITY AROUND THIS AFTERNOON/EVENING ALONG WITH ALREADY DEVELOPED PRECIPITATION TO CONTINUE WITH THE SLIGHT CHANCE. BY MONDAY AND TUESDAY...ETA SHOWS GOOD TROUGH ACROSS THE AREA. ETA IS STRONGER AND SHOULD BE BECAUSE IT HANDLES THESE SMALLER/WEAKER SCALE FEATURES BETTER THAN THE AVN. WITH BOTH MODELS SHOWING SHORTWAVE MOVING ACROSS THE AREA DURING THE AFTERNOON AND EVENING THINK CHANCES OF PRECIPITATION A LITTLE BETTER THAN TODAY. WILL GO WITH CHANCE POPS MONDAY THROUGH TUESDAY. THIS AGREES WELL WITH BOTH GUIDANCE AND LOCAL EQUATIONS. AS FOR TEMPERATURES...T1 TEMPS WARMER TOMORROW...BUT SHOULD HAVE A FEW MORE CLOUDS ACROSS THE AREA. KEEPING WITH CURRENT FORECAST OF MID 90S ACROSS THE AREA. GUIDANCE AND LOCAL TEMPERATURES VERY SIMILAR THROUGH THE PERIOD. EXTENDED...MID/UPPER LEVEL RIDGE GRADUALLY BUILD EASTWARD DURING THE WEEK WITH DECREASING RAIN CHANCES AND ABOVE NORMAL TEMPERATURES BY THE END OF THE WEE. FCSTID = 77 CAE 72 95 73 94 / 20 30 40 30 AGS 70 95 71 94 / 20 30 40 30 SSC 72 94 73 94 / 20 30 40 30 OGB 71 95 72 94 / 20 30 40 30 .CAE... GA...NONE. SC...NONE. LCV
In the hours before
Local storm report, Aug 18, 5:21 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
521 PM EDT SUN AUG 18 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
505 PM AUGUSTA GA WIND DAMAGE
08/18/02 RICHMOND PUBLIC REPORTED TREES
DOWN AT WASHINGTON AND
I-20.
RCCSpecial weather statement, Aug 18, 6:40 PM EDT, 57 minutes before
SCZ018-020-021-025>028-030-035>037-041-GAZ040-063>065-077-190030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 640 PM EDT SUN AUG 18 2002 THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 12 COUNTIES IN SOUTH CAROLINA: AIKEN... BAMBERG... BARNWELL... CALHOUN... EDGEFIELD... FAIRFIELD... LEXINGTON... MCCORMICK... NEWBERRY... ORANGEBURG... RICHLAND... SALUDA... THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES IN GEORGIA: BURKE... COLUMBIA... LINCOLN... MCDUFFIE... RICHMOND... ...STRONG THUNDERSTORMS RUMBLE ACROSS THE CSRA AND MIDLANDS... A CLUSTER OF STRONG THUNDERSTORMS CONTINUES TO PUSH MAINLY TO THE EAST ACROSS THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA AND THE SOUTHERN MIDLANDS OF SOUTH CAROLINA. WEATHER SERVICE DOPPLER RADAR RAINFALL ESTIMATES SHOW RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR WITH SOME OF THESE STORMS. THIS ACTIVITY IS EXPECTED TO CONTINUE FOR THE NEXT COUPLE OF HOURS. THE STRONGEST STORMS WILL ALSO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL. MOTORISTS SHOULD DRIVE WITH CAUTION AS PONDING OF WATER WILL OCCUR ON ROADWAYS. BC
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.